How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Dr. Tharun Your Own Question
Dr. Tharun
Dr. Tharun, Urologist
Category: Urology
Satisfied Customers: 4065
Experience:  MBBS, DNB surgery, DNB Urology
8708167
Type Your Urology Question Here...
Dr. Tharun is online now

I have a urethral catheter institu and I am currently

Customer Question

Hi there I have a urethral catheter institu and I am currently awaiting the suprapubic catheter long term, I suffer regulary with urine kidney infections, I am currently experiencing alot of pain and discomfort in my back, sides, abdomen and groin aswel as 0pain in the urethra area itself, theres what appears to look like fairly big white bits coming into myself catheter, what could this be and what would you suggest I doMany thanks
Submitted: 7 days ago.
Category: Urology
Customer: replied 7 days ago.
Sorry you cant tell much from the photo I have attached
Expert:  Dr. Tharun replied 7 days ago.

HI

Welcome to JA and thanks for using the service.

Why are you on a long term catheter?

Do you have a fever?

Are you on regular medications?

Please let me know

Dr.Tharun

Customer: replied 7 days ago.
Hi I have had it just over a year I've been suffering from urinary retention and currently undergoing investigations with the urologybdepartment at my local hospital. I dont currently have a fever anymore I did a few days ago and I was vomiting for 48 hours but that has subsided so had the fever, it's the pain more than anything and the white stuff in the tube, yes I take pain medication, and tolterodine a anti spasmodic tablet.
Expert:  Dr. Tharun replied 7 days ago.

If you don't have a fever, then it might not be an active infection at present.

Long term catheters can cause bladder spasms which can be very distressing and painful.

White powder like stuff in the tube is most probably phosphaturia - sediments in the bladder due to catheter. This can be dealt with vitamin C supplements which will acidify the urine and help dissolve the sediments.

As far as the pain is concerned, the usual medications are anticholinergic drugs like tolterodine and solifenacin. If they are not working, the dose can be increased or a combination can be used. Myrebetriq or oxybutynin can be added which are better medications for bladder spasms. Last resort these drugs can be powdered and directly instilled into the bladder along with a lignocaine and heparin.

Botox injections are also used sometimes to treat severe bladder spasms.

We usually recommend a small dose of antibiotics to get rid of any mild infection which may be contributing to these spasms.

The catheter bulb has to be filled to the minimum to reduce irritation- may be a maximum of 7 ml.

I hope this helps you

regards

Dr.Tharun